Texas, 2009

Damaging Winds in Texas, December 24, 2009

December 24, 2009 · NWS LCH · 2 events in 1 county or zone

A powerful upper level storm system moved across the Southern Plains and Lower Mississippi Valley from Wednesday, December 23, 2009, through Thursday, December 24, 2009. Numerous showers and elevated thunderstorms, including some supercells, repeatedly developed and moved northward across much of southeast Texas and the northern Gulf of Mexico from Wednesday evening into early Thursday morning.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

A powerful upper level storm system moved across the Southern Plains and Lower Mississippi Valley from Wednesday, December 23, 2009, through Thursday, December 24, 2009. Numerous showers and elevated thunderstorms, including some supercells, repeatedly developed and moved northward across much of southeast Texas and the northern Gulf of Mexico from Wednesday evening into early Thursday morning. A few reports of damaging winds were received with these storms. As the main upper level system approached southeast Texas early Thursday morning, a squall line developed and moved rapidly eastward, bringing an end to the severe weather.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Dec 23, 8:55 PM CST, 4 hours 40 minutes earlier.

Area forecast discussion, Dec 23, 8:55 PM CST, 4 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
855 PM CST WED DEC 23 2009

.DISCUSSION...
ZONES HAVE BEEN UPDATED TO REFLECT NEWLY ISSUED TORNADO WATCH #806
WHICH REPLACES WATCH #805 AS WELL AS ADDING COUNTIES/PARISHES
SOUTH OF THE OLD WATCH TO THE COAST. NEW WATCH IS VALID UNTIL
1200Z/0600CST.

AS FAR AS THE FORECAST ALL PREVIOUS THINKING CONTINUES TO HOLD
TRUE THIS EVENING SO NO CHANGES WERE MADE TO THE GRIDS/ZONES OTHER
THAN TO AMEND THE WATCH INFO.

25

&&

.PREV DISCUSSION... /ISSUED 513 PM CST WED DEC 23 2009/

DISCUSSION...

AN ACTIVE COLD FRONT WILL ADVANCE INTO SOUTHEAST TEXAS JUST
BEFORE DAWN THURSDAY...EXITING SOUTH CENTRAL LOUISIANA BY LATE
MORNING THURSDAY. A PRE-FRONTAL WARM SECTOR WEDGE WILL BE IN PLACE
ACROSS THE WESTERN UPPER GULF COAST STATES. NUMEROUS FRONTAL
SHOWERS AND THUNDERSTORMS ARE EXPECTED...SEVERE WEATHER INCLUDING
TORNADOES IS POSSIBLE.

WEATHER WILL BE COMING TO AND END WITH PASSAGE OF FRONT.

PREV DISCUSSION... /ISSUED 452 PM CST WED DEC 23 2009/

DISCUSSION...
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS CONTINUE TO
DEVELOP OVER THE AREA IN ADVANCE OF A VERY ENERGETIC SYSTEM OVER
THE CENTRAL/SOUTHERN PLAINS. THIS ACTIVITY SHOULD CONTINUE THROUGH
THE EVENING/OVERNIGHT HOURS...WITH COVERAGE AND INTENSITY
INCREASING OVER EAST TEXAS AFTER MIDNIGHT.

ACTIVITY STILL FORECAST TO CONGEAL INTO A QLCS /SQUALL LINE/ AS
COLD FRONT TRAILING FROM DEEPENING SFC LOW LIFTING TOWARD THE RED
RIVER VALLEY ENTERS EAST TEXAS...AND THE FORCING BECOMES MORE
LINEAR. ATMOSPHERIC PARAMETERS CONTINUE TO SUPPORT THE FULL
SPECTRUM OF SEVERE WEATHER MODES...WITH KINEMATIC PROFILES
CONTINUING TO LOOK QUITE IMPRESSIVE.

IMPRESSIVE LOW LEVEL WINDS /40-50KT AT H925/ HAVE PROMPTED THE
ISSUANCE OF A LAKE WIND ADVISORY TONIGHT AND THURSDAY FOR THE
COASTAL COUNTIES/PARISHES ALONG AND SOUTH OF I-10. WINDS ARE
EXPECTED TO DIMINISH A BIT THIS EVENING...BUT RAMP UP AGAIN AFTER
MIDNIGHT INTO THURSDAY MORNING AS THE LLJ INTENSIFIES AHEAD OF THE
FRONTAL BOUNDARY. WEST TO NORTHWEST WINDS BEHIND THE FRONT WILL
ALSO PUSH ADVISORY CRITERIA...SO STRETCHED THE END TIME OF THE
ADVISORY TO TOMORROW EVENING. THIS CAN ALWAYS BE TRUNCATED IF NEED
BE.

THE FRONT IS EXPECTED TO BE NEAR THE SABINE RIVER BY 6 AM...AND
QUICKLY PROGRESS EAST THROUGH THE REMAINDER OF LOUISIANA THROUGH
THE MORNING HOURS. GIVEN THE PROGGED SPEED OF THE SYSTEM...WIDESPREAD
HEAVY RAIN AND/OR FLOODING IS STILL NOT EXPECTED TO BE A MAJOR
PROBLEM...THOUGH LOCALLY HEAVY RAINFALL IS STILL POSSIBLE.

BY THURSDAY EVENING...RAINFALL WILL BE WELL EAST OF THE AREA...AND
THE SKY WILL BE IN THE PROCESS OF CLEARING.

MUCH COOLER AND DRIER AIR WILL SPILL INTO THE AREA BEHIND THE
FRONT...MAKING FOR A CHILLY BY RAIN-FREE CHRISTMAS WEEKEND.

GLOBAL MODELS STILL FLOPPING A BIT ON A SYSTEM PROGGED TO AFFECT
THE AREA EARLY NEXT WEEK. THE LAST TWO RUNS OF THE ECMWF HAVE
GAINED A BIT OF RUN-TO-RUN CONSISTENCY...SO A BLEND OF THESE
SOLUTIONS WERE USED FOR THE DAY 7 TO 8 FORECAST.

MARINE...
A TIGHTENING PRESSURE GRADIENT BETWEEN HIGH PRESSURE TO THE EAST
AND A DEVELOPING LOW OVER THE SOUTHERN PLAINS WILL BRING
STRONG SOUTHERLY WINDS AND ROUGH SEAS OVER THE NORTHWEST GULF TONIGHT
INTO THURSDAY MORNING. A COLD FRONT WITH SHOWERS AND THUNDERSTORMS
WILL ADVANCE ACROSS THE GULF WATERS THURSDAY MORNING WITH A STRONG
OFFSHORE FLOW DEVELOPING IN ITS WAKE AND SEAS HEIGHTS INCREASING.

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  62  63  34  51  33 /  90  90  10  10  10
KBPT  57  58  32  51  34 /  90  70  10  10  10
KAEX  62  62  32  49  29 / 100 100  10  10  10
KLFT  63  65  36  51  33 /  80 100  10  10  10

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...LAKE WIND ADVISORY FROM MIDNIGHT TONIGHT TO 6 PM CST THURSDAY
     FOR THE FOLLOWING ZONES: ACADIA...CALCASIEU...CAMERON...
     IBERIA...JEFFERSON DAVIS...LAFAYETTE...LOWER ST. MARTIN...
     ST. MARY...UPPER ST. MARTIN...VERMILION.

TX...LAKE WIND ADVISORY FROM MIDNIGHT TONIGHT TO 6 PM CST THURSDAY
     FOR THE FOLLOWING ZONES: JEFFERSON...ORANGE.

GM...SMALL CRAFT ADVISORY UNTIL 6 AM CST FRIDAY FOR THE FOLLOWING
     ZONES: COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX
     OUT 20 NM...COASTAL WATERS FROM INTRACOASTAL CITY TO
     CAMERON, LA OUT 20 NM...COASTAL WATERS FROM LOWER
     ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA OUT 20 NM...
     WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM
     20 NM TO 60 NM...WATERS FROM INTRACOASTAL CITY, LA TO
     CAMERON, LA EXTENDING FROM 20 NM TO 60 NM...WATERS FROM
     LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA EXTENDING
     FROM 20 NM TO 60 NM.

     SMALL CRAFT ADVISORY FROM MIDNIGHT TONIGHT TO 6 AM CST FRIDAY
     FOR THE FOLLOWING ZONES: CALCASIEU LAKE...SABINE LAKE...
     VERMILION BAY.

&&
Hazardous weather outlook, Dec 23, 3:56 AM CST, 21 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
356 AM CST WED DEC 23 2009

GMZ430-432-435-450-452-455-470-472-475-LAZ027>033-041>045-051>055-
TXZ180>182-201-215-216-241000-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA OUT 20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA
EXTENDING FROM 20 NM TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-
ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-
LAFAYETTE-UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY-
LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE-
356 AM CST WED DEC 23 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...
SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT
SHOWERS TODAY WITH ISOLATED THUNDERSTORMS. STORMS WILL INCREASE IN
STRAIGHT DURING THE OVERNIGHT HOURS WITH THE THREAT THAT SOME
STORMS MAY BECOME SEVERE. THE MAJOR THREAT WILL BE FROM STRAIGHT
LINE WINDS ALTHOUGH ISOLATED TORNADOES WILL BE POSSIBLE.

ISOLATED HAZARDOUS WEATHER WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
STORMS ENDING LATE IN THE DAY ON THURSDAY BECOMING MUCH COOLER.
CHANCE FOR HAZARDOUS WEATHER THURSDAY ENDING AROUND THE NOON HOUR.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jasper

When
December 24, 1:35 AM CST
Where
Jasper County, 9.88 mi NW of Curtis
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
31.032, -94.174

Jasper County Sheriff Office reported a tree fell across Highway 255 at the intersection with Highway 63 near Ebenezer.

Thunderstorm Wind, Jasper

When
December 24, 3:10 AM CST
Where
Jasper County, 1.22 mi W of Browndale
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
31.122, -93.990

Jasper County Sheriff Office reported a tree across Highway 96 south of Brookeland. Jasper Newton Power Coop also reported numerous power outages across Jasper County.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, December 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 208933, 208935.